Hail, Appling
- When
- June 5, 12:50 PM EST
- Where
- Appling County, 0.69 mi S of Baxley
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.760, -82.350
Quarter to nickel size hail was reported in Baxley.
A surface trough sagged southward from the Altamaha River basin during the day. This feature in addition to surface based instability triggered scattered storms over the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A surface trough sagged southward from the Altamaha River basin during the day. This feature in addition to surface based instability triggered scattered storms over the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 5, 8:47 AM EST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 947 AM EDT TUE JUN 5 2012 ...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EARLY EVE... .UPDATE...REMNANTS OF MCS ACROSS SW ALABAMA WILL MOVE INTO THE AREA THIS AFTERNOON DURING MAX HEATING. STORMS WILL LIKELY FIRE UP ALONG AN EAST WEST BOUNDARY ACROSS SE GA BY EARLY THIS AFTERNOON AND SPREAD INTO EXTREME NE FL DURING THE MID TO LATE AFTERNOON. OUTFLOWS AND LIFT FROM REMNANT MCS WILL HELP ENHANCE THE STORMS. SPC CONTINUES TO HAVE THE SLIGHT RISK AREA FROM I-10 NORTH INTO SE GA WHICH IS THE AREA THAT WILL HAVE GREATEST LIFT AND DEEP LAYER SHEAR. WILL CONTINUE WITH THE HIGHEST POPS ACROSS THIS REGION WITH MENTION OF THE POSSIBILITY OF DAMAGING WINDS AND HAIL. FURTHER SOUTH...STORMS WILL BE MORE SCATTERED BUT STILL COULD BE STRONG DUE TO ACTIVE WEST COAST SEA BREEZE AND ANY OUTFLOWS THAT COULD MAKE IT THAT FAR SOUTH AND INTERSECT WITH THE SEA BREEZE. WILL NUDGE UP MAX TEMPS A COUPLE OF DEGREES WITH MOST AREAS NEAR 90 OR THE LOWER 90S BEFORE THE ONSET OF STORMS. && .AVIATION...NUMEROUS STORMS ARE EXPECTED THIS AFTERNOON FROM AROUND I-10 NORTH AND WILL BE ADDING TEMPO GROUPS ON NEXT TAF ISSUANCE FOR TS...MVFR...AND GUSTY WINDS AT SSI BETWEEN 18Z-21Z...AT JAX...CRG...VQQ BETWEEN 20Z-23Z. WILL ALSO CONTINUE WITH SHRA AND VCTS INTO THE EVE TIL AROUND 04Z DUE TO FRONT DRIFTING SOUTH INTO THE AREA. STORMS EXPECTED TO BE MORE SCATTERED FURTHER SOUTH ALONG GULF SEA BREEZE AND WILL HAVE VCTS WITH CB AT GNV GOING AFT 18Z AND CONTINUING INTO THE EVE. && .MARINE...DATA BUOY OBS INDICATING WINDS HAVE BEEN GRADUALLY DECREASING AND WILL DROP THE EXERCISE CAUTION ON NEXT ISSUANCE. HOWEVER...AN EXERCISE CAUTION WILL PROBABLY BE ISSUED AGAIN TONIGHT AS SW WINDS ARE EXPECTED TO INCREASE AS FRONT SAGS SOUTH TOWARDS THE AREA. MAIN CONCERN FOR THE AFTERNOON AND EVE WILL BE FOR SCATTERED TO NUMEROUS STORMS THAT WILL BE MOVING OFFSHORE SOME OF WHICH COULD BE STRONG OR SEVERE. RIP CURRENTS: LOW RISK. && .PRELIMINARY POINT TEMPS/POPS... AMG 88 69 86 66 / 70 70 50 50 SSI 87 73 86 72 / 80 80 70 50 JAX 90 71 88 69 / 70 70 70 50 SGJ 88 74 89 72 / 50 50 70 40 GNV 90 72 88 70 / 40 40 60 40 OCF 91 73 89 71 / 30 30 50 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && PP/SPC
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 1240 PM EDT TUE JUN 5 2012 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-061000- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN- COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 1240 PM EDT TUE JUN 5 2012 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF SOUTHEAST GEORGIA AND A PORTION OF NORTHEAST FLORIDA UNTIL 9 PM... ...LOCALLY HEAVY RAINFALL EXPECTED THROUGH THURSDAY... THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM AND IT INCLUDES ALL OF SOUTHEAST GEORGIA AND A PORTION OF NORTHEAST FLORIDA WHICH INCLUDES THE JACKSONVILLE METRO AREA...LAKE CITY...AND LIVE OAK. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THIS AREA INTO THE EARLY EVENING AND MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. MORE DETAILS CAN BE FOUND IN THE WATCH COUNTY NOTIFICATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NUMEROUS SHOWERS AND STORMS WILL CONTINUE THROUGH THURSDAY...WITH SOME STRONG STORMS POSSIBLE. AS STORMS MAY TRAIN FROM WEST TO EAST...LOCALLY HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. PP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1256 PM EDT TUE JUN 5 2012 GAZ150-051730- WARE- 1256 PM EDT TUE JUN 5 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN WARE COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 130 PM EDT... AT 1256 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF WARESBORO...OR 10 MILES NORTHWEST OF WAYCROSS...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DIXIE UNION AND WARESBORO THROUGH 130 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA. LAT...LON 3136 8240 3119 8239 3125 8256 3132 8254 TIME...MOT...LOC 1656Z 273DEG 23KT 3128 8250 WOLF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 115 PM EDT TUE JUN 5 2012 GAZ133-135-051800- APPLING-JEFF DAVIS- 115 PM EDT TUE JUN 5 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL JEFF DAVIS AND NORTHWESTERN APPLING COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 200 PM EDT... AT 116 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER HAZLEHURST...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HAZLEHURST... GRAHAM...PINE GROVE AND BAXLEY THROUGH 200 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA. LAT...LON 3194 8226 3171 8228 3178 8267 3190 8265 TIME...MOT...LOC 1716Z 275DEG 23KT 3186 8258 WOLF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
127 PM EDT TUE JUN 5 2012
GAZ136-151-051815-
PIERCE-WAYNE-
127 PM EDT TUE JUN 5 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN WAYNE
AND NORTHEASTERN PIERCE COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 215 PM EDT...
AT 127 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF SCREVEN...OR 11
MILES NORTHEAST OF PATTERSON...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SCREVEN...BROADHURST AND
GARDI THROUGH 215 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.
LAT...LON 3155 8168 3146 8167 3137 8173 3144 8213
3161 8212
TIME...MOT...LOC 1727Z 276DEG 14KT 3146 8197
NELSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
143 PM EDT TUE JUN 5 2012
GAZ133-135-136-051830-
APPLING-JEFF DAVIS-WAYNE-
143 PM EDT TUE JUN 5 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME
NORTHWESTERN WAYNE...NORTHEASTERN JEFF DAVIS AND NORTHEASTERN APPLING
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 230 PM EDT...
AT 144 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES WEST OF PLANT HATCH...MOVING EAST AT
30 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
PLANT HATCH THROUGH 230 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.
LAT...LON 3197 8242 3194 8233 3194 8228 3191 8222
3191 8213 3189 8212 3190 8211 3185 8208
3182 8201 3179 8199 3180 8196 3176 8193
3189 8253 3197 8253 3195 8250 3198 8249
TIME...MOT...LOC 1744Z 278DEG 25KT 3194 8240
NELSONThe national radar mosaic for the moment the first event began.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter to nickel size hail was reported in Baxley.
Quarter size hail was reported along M & M Estates Road in Screven. The time of the event was based on radar.
Quarter size hail was reported on Parkwood Drive in Brunswick.
Nickel size hail was reported on Velie St and on Wilson Road.
Power lines were blown down on Cook St in Baxley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391124, 391125, 391126, 391127, 391130.